Alert archive / Hawaii / High Surf Advisories in 2016

High Surf Advisory 2, NWS Honolulu, HI

January 8, 2016Honolulu County, Kauai County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf advisory at Jan 8, 2016, 3:31 AM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It took effect at Jan 8, 2016, 12:00 PM HST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jan 8, 2016, 3:31 AM HST (13:31 UTC)
In effect from
Jan 8, 2016, 12:00 PM HST
Expired
Jan 9, 2016, 3:37 AM HST
In force
16 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 13:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 1.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2016-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2016-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
746 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

599 
WHHW40 PHFO 081331
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
331 AM HST FRI JAN 8 2016

...HIGH SURF ADVISORY STARTING AT NOON HST FOR RISING SURF ALONG
NORTH AND WEST FACING SHORES OF KAUAI NIIHAU OAHU AND MOLOKAI AND
FOR NORTH FACING SHORES OF MAUI...

.A NEW NORTHWEST SWELL WILL SPREAD FROM WEST TO EAST ACROSS THE
SMALLER HAWAIIAN ISLANDS FROM THIS AFTERNOON THROUGH TONIGHT.
SURF PRODUCED BY THIS SWELL IS EXPECTED TO BUILD TO THE HIGH SURF
ADVISORY CRITERIA ALONG MOST NORTH AND WEST FACING SHORES OF THE
SMALLER ISLANDS FROM KAUAI AND NIIHAU TO MAUI.

HIZ001>003-006>008-012-013-017-020-090245-
/O.NEW.PHFO.SU.Y.0002.160108T2200Z-160109T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-WINDWARD HALEAKALA-
331 AM HST FRI JAN 8 2016

...HIGH SURF ADVISORY IN EFFECT FROM NOON TODAY TO 6 AM HST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 6 AM HST
SATURDAY. 

* SURF...BUILDING TO 12 TO 16 FEET ALONG NORTH AND WEST FACING
  SHORES OF KAUAI AND NIIHAU...AND NORTH FACING SHORES OF OAHU...
  MOLOKAI...AND MAUI. BUILDING TO 8 TO 12 FEET ALONG WEST FACING
  SHORES OF OAHU AND MOLOKAI

* TIMING...STARTING THIS AFTERNOON...AND CONTINUING THROUGH
  TONIGHT.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING
  DIFFICULT AND DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. 

&&

$$

HOUSTON
3 follow-up statements
143 
WHHW40 PHFO 081442 RRA
CFWHFO

COASTAL HAZARD MESSAGE...DELAYED
NATIONAL WEATHER SERVICE HONOLULU HI
442 AM HST FRI JAN 8 2016

...HIGH SURF ADVISORY STARTING AT NOON HST FOR RISING SURF ALONG
NORTH AND WEST FACING SHORES OF KAUAI NIIHAU OAHU AND MOLOKAI AND
FOR NORTH FACING SHORES OF MAUI...

.A NEW NORTHWEST SWELL WILL SPREAD FROM WEST TO EAST ACROSS THE
SMALLER HAWAIIAN ISLANDS FROM THIS AFTERNOON THROUGH TONIGHT.
SURF PRODUCED BY THIS SWELL IS EXPECTED TO BUILD TO THE HIGH SURF
ADVISORY CRITERIA ALONG MOST NORTH AND WEST FACING SHORES OF THE
SMALLER ISLANDS FROM KAUAI AND NIIHAU TO MAUI.

HIZ001>003-006>008-012-013-017-020-090345-
/O.CON.PHFO.SU.Y.0002.160108T2200Z-160109T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-WINDWARD HALEAKALA-
442 AM HST FRI JAN 8 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 6 AM
HST SATURDAY...

* SURF...BUILDING TO 12 TO 16 FEET ALONG NORTH AND WEST FACING 
  SHORES OF KAUAI AND NIIHAU...AND NORTH FACING SHORES OF OAHU...
   MOLOKAI...AND MAUI. BUILDING TO 8 TO 12 FEET ALONG WEST 
  FACING SHORES OF OAHU AND MOLOKAI 

* TIMING...STARTING THIS AFTERNOON...AND CONTINUING THROUGH 
  TONIGHT. 

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$
352 
WHHW40 PHFO 090127
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
327 PM HST FRI JAN 8 2016

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF KAUAI
NIIHAU OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI...

.A NORTHWEST SWELL WILL SPREAD FROM WEST TO EAST ACROSS THE
SMALLER HAWAIIAN ISLANDS TONIGHT. SURF PRODUCED BY THIS SWELL IS
EXPECTED TO BUILD TO THE HIGH SURF ADVISORY CRITERIA ALONG MOST
NORTH AND WEST FACING SHORES OF THE SMALLER ISLANDS.

HIZ001>003-006>008-012-013-017-020-091430-
/O.EXT.PHFO.SU.Y.0002.000000T0000Z-160110T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-WINDWARD HALEAKALA-
327 PM HST FRI JAN 8 2016

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST SATURDAY...

* SURF...ALONG NORTH FACING SHORES...12 TO 16 FEET TONIGHT AND
  SATURDAY MORNING...BUILDING UP TO 18 TO 22 FEET SATURDAY
  AFTERNOON. ALONG WEST FACING SHORES...8 TO 12 FEET TONIGHT AND
  SATURDAY MORNING...BUILDING 10 TO 14 FEET SATURDAY AFTERNOON.

* TIMING...TONIGHT AND SATURDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

FOSTER
262 
WHHW40 PHFO 091337
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
337 AM HST SAT JAN 9 2016

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI AND FOR NORTH FACING SHORES OF MAUI...

.A LARGE NORTHWEST SWELL WILL PEAK THIS EVENING THROUGH THE
OVERNIGHT HOURS TONIGHT INTO SUNDAY MORNING...PRODUCING WARNING-
LEVEL SURF ALONG NORTH AND WEST FACING SHORES OF ISLANDS EXPOSED
TO THE SWELL. SURF IS EXPECTED TO GRADUALLY TREND DOWN LATE
SUNDAY THROUGH THE EARLY PORTION OF THE WEEK.

HIZ001>003-006>008-012-013-017-020-100245-
/O.UPG.PHFO.SU.Y.0002.000000T0000Z-160110T0400Z/
/O.NEW.PHFO.SU.W.0002.160109T1337Z-160111T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-WINDWARD HALEAKALA-
337 AM HST SAT JAN 9 2016

...HIGH SURF WARNING IN EFFECT UNTIL 6 PM HST SUNDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT UNTIL 6 PM HST SUNDAY. THE HIGH SURF
ADVISORY IS NO LONGER IN EFFECT. 

* SURF...ALONG NORTH FACING SHORES...10 TO 15 FEET THIS
  MORNING...RISING TO 25 TO 35 FEET AS EARLY AS THIS EVENING FOR
  KAUAI AND NIIHAU...THEN OVERNIGHT TONIGHT FOR OAHU MOLOKAI AND
  MAUI. SURF WILL THEN LOWER TO 18 TO 25 FEET BY SUNDAY AFTERNOON.
  ALONG WEST FACING SHORES...8 TO 12 FEET THIS MORNING...RISING TO
  18 TO 25 FEET AS EARLY AS THIS EVENING FOR KAUAI AND
  NIIHAU...THEN OVERNIGHT TONIGHT FOR OAHU AND MOLOKAI. SURF WILL
  THEN LOWER TO 10 TO 15 FEET BY SUNDAY AFTERNOON.

* TIMING...THIS EVENING THROUGH SUNDAY.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS
  BEACHES...VERY STRONG BREAKING WAVES AND STRONG RIP CURRENTS.
  BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING
  THE HARBOR CHANNEL DANGEROUS. SOME OVERWASH ONTO THE TYPICALLY
  VULNERABLE COASTAL LOCATIONS WILL BE POSSIBLE DUE TO A
  COMBINATION OF LARGE SURF AND SLIGHTLY HIGHER THAN NORMAL HIGH
  TIDES...ESPECIALLY EARLY SUNDAY MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BEACHGOERS...
SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN
SAFETY OFFICIALS.

&&

$$

GIBBS

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Jan 7, 7:47 PM HST, 7 hours 44 minutes earlier.

Area forecast discussion, Jan 7, 7:47 PM HST, 7 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
747 PM HST THU JAN 7 2016

.SYNOPSIS...
A WEAK SURFACE RIDGE OF HIGH PRESSURE WILL SETTLE SLOWLY
SOUTHWARD OVER THE ISLAND CHAIN TONIGHT THROUGH FRIDAY. A COLD
FRONT WILL APPROACH FROM THE NORTHWEST FRIDAY NIGHT...THEN PUSH
SOUTHWARD INTO THE CENTRAL ISLANDS SATURDAY AND SATURDAY NIGHT.
THE FRONT WILL DISSIPATE ON SUNDAY...WITH WEAK HIGH PRESSURE THEN
BECOMING RE-ESTABLISHED OVER THE ISLANDS THROUGH THE MIDDLE OF
NEXT WEEK. ANOTHER WEAKENING COLD FRONT WILL APPROACH THE ISLAND
CHAIN FROM THE NORTHWEST LATE NEXT WEEK.

&&

.DISCUSSION...
CURRENTLY AT THE SURFACE...A FRONTAL BOUNDARY HAS STALLED OUT
AROUND 135 MILES TO THE NORTHWEST OF KAUAI. MEANWHILE...A 1024 MB
AREA OF HIGH PRESSURE IS CENTERED AROUND 1450 MILES EAST-NORTHEAST
OF HILO...WITH A RIDGE AXIS EXTENDING WESTWARD JUST TO THE NORTH
OF THE ISLAND CHAIN. INFRARED SATELLITE IMAGERY SHOWS CLEAR SKIES
IN PLACE ACROSS MOST OF THE STATE...WITH AREAS OF ENHANCED CLOUD
COVER SEEN OVER WINDWARD SECTIONS OF THE BIG ISLAND AS WELL AS
OVER AND TO THE SOUTH OF KAUAI AND NIIHAU. RADAR IMAGERY SHOWS
RAIN FREE CONDITIONS ACROSS MOST OF THE STATE...WITH A FEW SHOWERS
OVER WINDWARD SECTIONS OF THE BIG ISLAND AND OUT OVER THE COASTAL
WATERS. MAIN SHORT TERM CONCERN FOR TONIGHT REVOLVES AROUND RAIN
CHANCES.

TONIGHT...
THE HIGH PRESSURE RIDGE AXIS WILL SLOWLY SETTLE SOUTHWARD AND
INTO THE NORTHERN ISLANDS OVERNIGHT...WITH LIGHT WINDS AND LAND
BREEZES EXPECTED IN MOST LOCATIONS. LIGHT SOUTHEASTERLY STEERING
FLOW OVER THE EASTERN ISLANDS MAY ALLOW A FEW SHOWERS TO DRIFT
INTO WINDWARD EAST AND SOUTHEAST SECTIONS OF MAUI AND THE BIG
ISLAND. FURTHER WEST...LIGHT SOUTH AND SOUTHWEST STEERING FLOW MAY
ALLOW A FEW LIGHT SHOWERS TO MOVE OVER KAUAI AND NIIHAU AS WELL.
ELSEWHERE...RAIN FREE CONDITIONS ARE EXPECTED TO PREVAIL.
OVERNIGHT LOWS NEAR THE COAST ARE EXPECTED TO BOTTOM OUT IN THE
60S TO AROUND 70 DEGREES.

FRIDAY...
A COLD FRONT WELL NORTHWEST OF THE STATE WILL BEGIN TO APPROACH
FROM THE NORTHWEST...AND THIS WILL SHIFT THE HIGH PRESSURE RIDGE
AXIS SLOWLY SOUTHWARD AND OVER THE BIG ISLAND BY FRIDAY EVENING. A
LIGHT WIND REGIME WILL REMAIN IN PLACE ONCE AGAIN...WITH DAYTIME
SEA BREEZES EXPECTED IN MOST AREAS. ANOTHER DRY DAY IS EXPECTED IN
MOST AREAS...WITH ISOLATED SHOWERS POSSIBLE ACROSS THE INTERIOR OF
THE ISLANDS DURING THE AFTERNOON HOURS. THERE MAY BE MORE SHOWER
ACTIVITY ACROSS KAUAI...WHERE DEEP LAYER MOISTURE WILL BE ON THE
INCREASE IN ADVANCE OF THE APPROACHING FRONT. HIGH TEMPERATURES
NEAR THE COAST ARE EXPECTED TO TOP OUT IN THE UPPER 70S TO LOWER
80S.

FRIDAY NIGHT THROUGH SUNDAY NIGHT...
A COLD FRONT WILL APPROACH FROM THE NORTHWEST FRIDAY
NIGHT...REACHING A LOCATION AROUND 125 MILES TO THE NORTHWEST OF
KAUAI BY DAYBREAK SATURDAY. THE COLD FRONT WILL THEN SHIFT
SOUTHWARD THROUGH KAUAI AND OAHU ON SATURDAY AND STALL OUT OVER
MAUI COUNTY SATURDAY NIGHT. THE FRONT WILL THEN DISSIPATE OVER THE
CENTRAL ISLANDS ON SUNDAY...WITH HIGH PRESSURE BECOMING RE-
ESTABLISHED OVER THE STATE SUNDAY NIGHT.

AS FOR FORECAST DETAILS...EXPECT AN INCREASE IN SHOWER ACTIVITY
ALONG AND IN ADVANCE OF THE FRONT AS IT PUSHES INTO THE ISLANDS. THE
SHOWERS ARE EXPECTED TO SHIFT FROM NORTHWEST TO SOUTHEAST DOWN THE
ISLAND CHAIN FRIDAY NIGHT...ALTHOUGH THEY LIKELY WILL NOT MAKE IT
INTO MAUI COUNTY UNTIL LATE FRIDAY NIGHT AND THE BIG ISLAND SHOULD
REMAIN RAIN FREE. THE SHOWER ACTIVITY SHOULD FOCUS PRIMARILY ACROSS
OAHU AND MAUI COUNTY ON SATURDAY...WITH CONDITIONS DRYING OUT ACROSS
KAUAI IN THE AFTERNOON...AND THE BIG ISLAND EXPERIENCING ISOLATED
SHOWERS DUE TO DAYTIME HEATING. AS THE FRONT STALLS OUT AND LIGHT
TRADE WINDS RETURN SATURDAY NIGHT...EXPECT THAT SHOWERS WILL FOCUS
PRIMARILY ACROSS WINDWARD/MAUKA SECTIONS OF THE SMALLER
ISLANDS...WHILE MAINLY DRY CONDITIONS CONTINUE ACROSS THE BIG
ISLAND. A MORE DIURNAL SHOWER PATTERN WILL RETURN SUNDAY AFTERNOON
AND SUNDAY NIGHT AS HIGH PRESSURE BECOMES RE-ESTABLISHED...WITH
ISOLATED SHOWERS FOCUSING ACROSS THE INTERIOR OF ISLANDS DURING THE
AFTERNOON/EVENING HOURS.

MONDAY THROUGH NEXT THURSDAY...
THE HIGH PRESSURE RIDGE AXIS WILL REMAIN CENTERED NEAR OR OVER
THE ISLAND THROUGH MUCH OF NEXT WEEK...WITH A COLD FRONT TRYING TO
APPROACH FROM THE NORTHWEST BY LATE IN THE WEEK. EXPECT A FAIRLY
DRY EL NINO DRIVEN PATTERN TO CONTINUE ACROSS THE STATE THROUGH
THE PERIOD...WITH ISOLATED SHOWERS POSSIBLE EACH DAY MAINLY DURING
THE AFTERNOON/EVENING HOURS ACROSS THE INTERIOR OF THE ISLANDS.

&&

.AVIATION...
LAND BREEZES WILL PREVAIL AT NIGHT...AND SEA BREEZES BY DAY.
SHOWERS SHOULD REMAIN MOSTLY ISOLATED AND LIGHT.

&&

.MARINE...
A SERIES OF LARGE NORTHWEST SWELLS WILL CONTINUE TO IMPACT NORTH
AND WEST FACING SHORES OVER THE NEXT WEEK. A NEW NORTHWEST SWELL
IS EXPECTED TO ARRIVE FRIDAY...BRINGING ADVISORY LEVEL SURF TO
NORTH AND WEST FACING SHORES. ANOTHER LARGER NORTHWEST SWELL WILL
ARRIVE SATURDAY BOOSTING SURF TO WARNING LEVELS. ANOTHER ROUND OF
WARNING LEVEL SURF WILL BE POSSIBLE AGAIN EARLY NEXT WEEK.

WINDS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY /SCA/
CRITERIA THROUGH LATE NEXT WEEK. COMBINED SEAS WILL INCREASE TO 10
FEET OR MORE WITH THE UPCOMING NORTHWEST SWELLS. AS A RESULT...SCA/S
WILL LIKELY BE NEEDED FOR AREAS EXPOSED TO NORTHWEST SWELL SATURDAY
THROUGH EARLY NEXT WEEK.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION/MARINE...JELSEMA
AVIATION...RYSHKO

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 3:31 AM HSTSmall Craft AdvisoryHFO4 days

Nearby

High Surf Advisories in Hawaii, 2016Every high surf advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.